Alert archive / Alabama / Wind Advisories in 2025

Wind Advisory 5, NWS Birmingham, AL

March 18, 202516 counties in Alabama

NWS Birmingham, AL issued this wind advisory at Mar 18, 2025, 12:55 PM CDT for 16 counties in Alabama. It took effect at Mar 19, 2025, 10:00 AM CDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Mar 18, 2025, 12:55 PM CDT (17:55 UTC)
In effect from
Mar 19, 2025, 10:00 AM CDT
Expired
Mar 19, 2025, 10:00 PM CDT
In force
12 hr
Issued by
NWS Birmingham, AL

Counties Blount County, AL, Calhoun County, AL, Cherokee County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Marion County, AL, Pickens County, AL, St. Clair County, AL, Sumter County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 62 km from the middle of the area, began a volume at 17:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 5.9 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2025-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2025-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2381 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

571 
WWUS74 KBMX 181755
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
1255 PM CDT Tue Mar 18 2025

ALZ011>015-017>020-024-026-190600-
/O.NEW.KBMX.WI.Y.0005.250319T1500Z-250320T0300Z/
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-
Cherokee-Jefferson-St. Clair-
Including the cities of Sulligent, Anniston, Double Springs,
Hoover, Hamilton, Pell City, Oneonta, Birmingham, Moody, Jasper,
Centre, Fayette, Vernon, and Gadsden
1255 PM CDT Tue Mar 18 2025

...WIND ADVISORY IN EFFECT FROM 10 AM TO 10 PM CDT WEDNESDAY...

* WHAT...South winds 15 to 25 mph with gusts up to 35 mph expected.

* WHERE...Blount, Calhoun, Cherokee, Etowah, Fayette, Jefferson, 
  Lamar, Marion, St. Clair, Walker, and Winston Counties.

* WHEN...From 10 AM to 10 PM CDT Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Trees 
  could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

16
4 follow-up statements
025 
WWUS74 KBMX 190320
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
1020 PM CDT Tue Mar 18 2025

ALZ011>015-017>020-024-026-191300-
/O.CON.KBMX.WI.Y.0005.250319T1500Z-250320T0300Z/
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-
Cherokee-Jefferson-St. Clair-
Including the cities of Centre, Gadsden, Birmingham, Double
Springs, Moody, Jasper, Oneonta, Hoover, Vernon, Hamilton,
Anniston, Pell City, Fayette, and Sulligent
1020 PM CDT Tue Mar 18 2025

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 10 PM CDT 
WEDNESDAY...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 35 mph 
  expected.

* WHERE...Blount, Calhoun, Cherokee, Etowah, Fayette, Jefferson, 
  Lamar, Marion, St. Clair, Walker, and Winston Counties.

* WHEN...From 10 AM to 10 PM CDT Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Trees 
  could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

08
109 
WWUS74 KBMX 190556
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
1256 AM CDT Wed Mar 19 2025

ALZ011>015-017>020-024-026-191800-
/O.CON.KBMX.WI.Y.0005.250319T1500Z-250320T0300Z/
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-
Cherokee-Jefferson-St. Clair-
Including the cities of Anniston, Fayette, Moody, Centre, Hoover,
Oneonta, Jasper, Gadsden, Double Springs, Pell City, Sulligent,
Vernon, Hamilton, and Birmingham
1256 AM CDT Wed Mar 19 2025

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 10 PM 
CDT THIS EVENING...

* WHAT...South winds 10 to 20 mph with gusts up to 30 mph expected.

* WHERE...Blount, Calhoun, Cherokee, Etowah, Fayette, Jefferson, 
  Lamar, Marion, St. Clair, Walker, and Winston Counties.

* WHEN...From 10 AM this morning to 10 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Trees 
  could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$
291 
WWUS74 KBMX 190818
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
318 AM CDT Wed Mar 19 2025

ALZ022-023-030>032-191800-
/O.EXA.KBMX.WI.Y.0005.250319T1500Z-250320T0300Z/
Pickens-Tuscaloosa-Sumter-Greene-Hale-
Including the cities of Moundville, Carrollton, Tuscaloosa,
Livingston, Greensboro, and Eutaw
318 AM CDT Wed Mar 19 2025

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 10 PM CDT THIS 
EVENING...

* WHAT...South winds 10 to 20 mph with gusts up to 35 mph expected.

* WHERE...Greene, Hale, Pickens, Sumter, and Tuscaloosa Counties.

* WHEN...From 10 AM this morning to 10 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Trees 
  could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

ALZ011>015-017>020-024-026-191800-
/O.CON.KBMX.WI.Y.0005.250319T1500Z-250320T0300Z/
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-
Cherokee-Jefferson-St. Clair-
Including the cities of Anniston, Fayette, Moody, Centre, Hoover,
Oneonta, Jasper, Gadsden, Double Springs, Pell City, Sulligent,
Vernon, Hamilton, and Birmingham
318 AM CDT Wed Mar 19 2025

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 10 PM 
CDT THIS EVENING...

* WHAT...South winds 10 to 20 mph with gusts up to 30 mph expected.

* WHERE...Blount, Calhoun, Cherokee, Etowah, Fayette, Jefferson, 
  Lamar, Marion, St. Clair, Walker, and Winston Counties.

* WHEN...From 10 AM this morning to 10 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Trees 
  could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$
337 
WWUS74 KBMX 191521
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
1021 AM CDT Wed Mar 19 2025

ALZ011>015-017>020-022>024-026-200400-
/O.NEW.KBMX.FZ.A.0001.250321T0600Z-250321T1300Z/
/O.CON.KBMX.WI.Y.0005.000000T0000Z-250320T0300Z/
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-
Cherokee-Pickens-Tuscaloosa-Jefferson-St. Clair-
Including the cities of Jasper, Vernon, Hoover, Anniston, Moody,
Oneonta, Centre, Tuscaloosa, Birmingham, Pell City, Fayette,
Double Springs, Hamilton, Gadsden, Carrollton, and Sulligent
1021 AM CDT Wed Mar 19 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING...
...FREEZE WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH FRIDAY 
MORNING...

* WHAT...For the Wind Advisory, south winds 15 to 25 mph with gusts 
  up to 35 mph. For the Freeze Watch, sub-freezing temperatures as 
  low as 28 possible.

* WHERE...Blount, Calhoun, Cherokee, Etowah, Fayette, Jefferson, 
  Lamar, Marion, Pickens, St. Clair, Tuscaloosa, Walker, and Winston 
  Counties.

* WHEN...For the Wind Advisory, until 10 PM CDT this evening. For 
  the Freeze Watch, from late Thursday night through Friday morning.

* IMPACTS...Gusty winds will blow around unsecured objects. Trees 
  could be blown down and a few power outages may result. Frost and 
  freeze conditions could kill crops, other sensitive vegetation and 
  possibly damage unprotected outdoor plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

Take steps now to protect tender plants from the cold.

To prevent freezing and possible bursting of pipes they should be 
wrapped, drained, or allowed to drip slowly.

Those that have in ground sprinkler systems should drain them and 
cover above ground pipes to protect them from freezing.

&&

$$

ALZ030>032-200300-
/O.CON.KBMX.WI.Y.0005.000000T0000Z-250320T0300Z/
Sumter-Greene-Hale-
Including the cities of Greensboro, Livingston, Eutaw, and
Moundville
1021 AM CDT Wed Mar 19 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 35 mph 
  expected.

* WHERE...Greene, Hale, and Sumter Counties.

* WHEN...Until 10 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Trees 
  could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

ALZ021-025-027>029-200400-
/O.NEW.KBMX.FZ.A.0001.250321T0600Z-250321T1300Z/
Cleburne-Shelby-Talladega-Clay-Randolph-
Including the cities of Alabaster, Ashland, Sylacauga, Heflin,
Columbiana, Roanoke, Talladega, and Pelham
1021 AM CDT Wed Mar 19 2025

...FREEZE WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH FRIDAY 
MORNING...

* WHAT...Sub-freezing temperatures as low as 26 possible.

* WHERE...Clay, Cleburne, Randolph, Shelby, and Talladega Counties.

* WHEN...From late Thursday night through Friday morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

To prevent freezing and possible bursting of pipes they should be 
wrapped, drained, or allowed to drip slowly.

Those that have in ground sprinkler systems should drain them and 
cover above ground pipes to protect them from freezing.

&&

$$

16

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this wind advisory went out at Mar 18, 11:58 AM CDT, 57 minutes earlier. Its key messages:

  • Issued at 1155 AM CDT TUE MAR 18 2025
  • Low chance (5-15%) at seeing some large hail and strong winds Wednesday afternoon into Wednesday night across the western half of the Central Alabama.
  • Medium to high (50-80%) chances of a freeze in far northern portions of Central Alabama Friday morning.
Area forecast discussion, Mar 18, 11:58 AM CDT, 57 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1158 AM CDT Tue Mar 18 2025

...New KEY MESSAGES, SHORT TERM, AVIATION...

.KEY MESSAGES...
Issued at 1155 AM CDT TUE MAR 18 2025

 - Low chance (5-15%) at seeing some large hail and strong winds
   Wednesday afternoon into Wednesday night across the western
   half of the Central Alabama.

 - Medium to high (50-80%) chances of a freeze in far northern
   portions of Central Alabama Friday morning.

&&

.SHORT TERM...
(This afternoon through Wednesday Night)
Issued at 1155 AM CDT TUE MAR 18 2025

Quiet weather across the area through tonight. Winds will increase
the rest of the afternoon as we begin to mix out. Not as cold
overnight as southerly winds are providing a little bit extra
moisture into the region. A cold front will move toward the area
tomorrow afternoon. In response winds will increase substantially
across the area with the highest in the north and west through the
afternoon and into the evening hours. A Wind Advisory will likely
be needed later this afternoon for Wednesday afternoon. Ahead of
the front, temperatures will warm up nicely into the upper 70s to
low 80s. As we heat up ahead of the front, rain chances will
increase as well, especially west. Have included high chance PoPs
at this time Wednesday afternoon and higher chances into the
evening hours. As the front moves through there will be just
enough instability to generate a few strong to marginally severe
storms in the western half of the area. Right now the biggest
concerns will be quarter sized hail and damaging winds for the
western half of the area from 2 PM until Midnight.

16

Previous short-term discussion:
(Today through Wednesday Night)
Issued at 110 AM CDT TUE MAR 18 2025

Upper-level ridging will continue to slide into the southeast
today, allowing for dry and warm conditions to spread across the
region. Afternoon highs will rebound into the mid to upper-70s,
before climbing into the upper-70s and low-80s by Monday.
Overnight lows will slightly rebound as well, with lows generally
ranging in the mid to upper-40s.

However, by Wednesday morning, the upper-level pattern will begin to
shift, as another deep trough and low pressure moves through the
Midwest. Shower and thunderstorms chances will increase in our
western zones by Wednesday afternoon, and keep increasing into the
overnight hours. Given the lack of moisture depth ahead of this cold
front, and steeper mid-level lapse rates, a few of these
thunderstorms could be severe. Large hail appears to be the main
threat given the ingredients, but damaging winds can not be ruled
out.

/44/

&&

.LONG TERM...
(Thursday through next Monday)
Issued at 224 AM CDT TUE MAR 18 2025

A very progressive pattern will remain in place through the long
term forecast period. Thursday will be a raw day with breezy
northwest winds and wraparound cloudiness, with very low chances
of wraparound showers or drizzle in the northeast counties. Winds
will die down overnight as a surface high moves directly overhead,
setting up fairly ideal radiational cooling conditions Thursday
night. Went a little below NBM for low temperatures, with a
freeze expected in the typically cooler northern counties, and
fairly widespread frost elsewhere. Temperatures will begin to
rebound on Friday as southwest winds develop ahead of the next
shortwave and surface low moving from the Central Plains to the
Midwest. The associated cold front will move into the area late
Friday night into Saturday, but the system will be moisture
starved. Ensemble guidance indicates only low (20%) rain chances
at most in our northwest late Friday night. The front stalls
across the area on Saturday with temperatures trending warmer
given the westerly winds. Yet another shortwave moves into the
Midwest Sunday in WNW flow aloft. This front will have more
moisture aloft to work with as it moves in Sunday night,
resulting in high (60-80%) rain chances. Low-level moisture return
will be lacking this far east, with only low ensemble
probabilities of dew points reaching 62F in our southwest
counties. Therefore instability and associated severe weather
potential appear low at this time, but will keep an eye on it
given cold temperatures/steep lapse rates aloft.

32/JDavis

&&

.AVIATION...
(18Z TAFS)
Issued at 1155 AM CDT TUE MAR 18 2025

VFR conditions can be expected over the next 18 to 24 hours for
most sites. We will begin to see some low clouds work into TCL
after 12z, so included those with this update. Winds will also
increase after 15z on Wednesday with some gusts up to 25 kts at
times. Even stronger winds will be possible just outside of this
TAF cycle.

16

&&

.FIRE WEATHER...

Fire danger will be somewhat elevated this afternoon with RH
values dropping below 25 percent for a few hours across the
southeast half of Central Alabama. 20ft winds will be out of the
south to southwest at 5 to 10 mph. RH values will slightly rebound
into Wednesday, especially across the west, but will still drop
into the 25 to 30 percent east. 20 ft winds will increase as well
out of the southwest at 15 to 20 mph with strong gusts as well.
Light to moderate showers and a few stronger storms move through
Wednesday night along a cold front. Min RH values will drop once
more into Thursday and Friday behind the front.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     76  39  78  42 /   0   0  10  90
Anniston    76  41  79  44 /   0   0  10  90
Birmingham  76  48  79  43 /   0   0  10  90
Tuscaloosa  77  49  80  43 /   0   0  20  90
Calera      76  46  80  43 /   0   0  10  90
Auburn      75  43  80  49 /   0   0   0  90
Montgomery  78  44  83  47 /   0   0   0  90
Troy        78  44  83  49 /   0   0   0  80

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...16
LONG TERM....32
AVIATION...16
Hazardous weather outlook, Mar 18, 12:53 PM CDT, 2 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
1253 PM CDT Tue Mar 18 2025

ALZ011>015-017>050-192100-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1253 PM CDT Tue Mar 18 2025

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A few strong to severe storms will possible after 2 PM Wednesday
afternoon through Midnight Wednesday night across the western half
of Central Alabama. Damaging winds and large hail will be possible.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
from Wednesday afternoon through Wednesday night.

Nearby

Wind Advisories in Alabama, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.